New York, 2003

Damaging Wind and Lightning Strike in New York, June 29, 2003

June 29, 2003 · NWS ALY · 2 events in 1 county or zone

A weak upper level disturbance spawned isolated showers and thunderstorms across eastern New York on the afternoon of June 29. One of the storms briefly pulsed up and became severe as it moved across South Argyle in Washington County, producing a microburst as well as an unusually large number of cloud to ground lightning strikes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weak upper level disturbance spawned isolated showers and thunderstorms across eastern New York on the afternoon of June 29. One of the storms briefly pulsed up and became severe as it moved across South Argyle in Washington County, producing a microburst as well as an unusually large number of cloud to ground lightning strikes. Thunderstorm winds, estimated between 70 and 90 mph by a NWS Survey, produced three distinct clusters of damage, less than a mile from each other. The first cluster of damage occurred on Harper Road, just west of Lick Spring Road., where numerous tree limbs broke off and a one story house cathedral roof was partially ripped off and buckled. In a second area, a 15-inch diameter pine tree was uprooted, and the tops off many smaller ones were snapped off. One final area on McNeil Road saw more tree damage, including a 200-year old maple tree. During the storm, an Argyle man was reported to have been struck by lightning while working in his garage. He was transported to the Glens Falls Hospital and later released. The storms caused spotty power outages as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 29, 12:50 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 29, 12:50 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EDT SUN JUN 29 2003

.DISC...RDR LOOP SHWG SCT -SHRA POPPING UP ACRS THE CWA ATTM WITH
MORE ORGANIZED ACTVTY FURTHER W ACRS WRN NY AND LO/LE.

.SHORT TERM...
M/U LVL VORT MAX ACRS THE WRN GT LKS IS AIDING IN DEEPENING A S/W
TROUGH. LW PRES ACRS THE ERN LAKES WL CONT TO DPN AND MOV NEWD.
CONVECTION WAS ASSOC WITH THIS FEAT ACRS SRN QUE AND LO. MN CONCERN
FOR LTR THIS AFTN INTO THIS EVENING IS THE POT FOR SM SVR WX. THE
POT IS MNLY FOR ISOLATED SVR CELLS AND THE THREAT WILL BE FROM WND.
FRZG LVL UP OVR 12K FROM THIS MRNG SNDG IS NOT TOO CONDUCIVE FOR
HAIL AND MNLY UNIDRECTIONAL WND PROFILE WL LD TO POT FOR STGHT LN
WNDS. INCREASING SHR ENVIRONMENT MAY BE TOO LATE FOR DVLPMNT OF ANY
SUPERCELLS ACRS THE RGN. FROM SPC...EXPECT A FEW SHORT LINES OF
STORMS TO FORM INVOF THE COLD FRONT THIS AFTERNOON...AS WELL AS IN
THE PRE-FRONTAL ENVIRONMENT AS FAR E AS ERN PA/NY THIS AFTERNOON.
IF SUFFICIENT DESTABILIZATION OCCURS FROM CENTRAL AND WRN NY INTO NW
PA/NE OH...THEN VERTICAL SHEAR MAY SUPPORT ISOLATED SUPERCELLS THIS
AREA.  A FEW DAMAGING GUSTS AND LARGE HAIL EVENTS WILL BE THE MAIN
SEVERE THREATS DURING THE AFTERNOON...WITH THE THREAT SPREADING EWD
AND GRADUALLY DIMINISHING TONIGHT...DONT AGR WITH THE LARGE HAIL
SCENARIO AS AFORMENTIONED ABOVE AND SBCAPES ARE ONLY ARND 1000-1300
WITH CLDS MOVG INTO CWA MAX SS CUD BE LIMITED DURG THE AFTN AND
DESTBLZTN WUD BE DIMINISHED AS WE GET INTO THE LT AFTN HRS. SO WL
DOWNPLY THE POT SVR WX THREAT BUT NOT ELIMINATE IT ALL TOGTHR. WL
ISSUE A REMAINDER OF TDY/EVNG PTNS FOR THEZNS AND KP ENHANCE WRDG OF
POSS STG GTY WIND. ONCE THE THREAT PASSES LINGERING SHWRS ARE POSS
INTO THE OVERNIGHT PD WITH DRIER AIR MOVG INTO THE CWA LT OVERNIGHT.
MONDAY LKS DRY WITH INCRES SS WITH SLGHTLY ABV TEMPS.

.LONG TERM...RGN STAYS UNDER THE INFLUENCE OF NW FLS AND DRY AIR FOR
MUCH OF THE WK WITH NR RNML OR SLGHTLY ABV TEMSP INTO INDEPENDENCE
DAY THE ONLY FLY IN THE OINTMENT FOR A DRY WEEK IS A WK CLD FRNT
SLDING SWD FROM CNDN ON THE 4TH THAT MAY BRNG A FEW CLDS ACRS THE
NRN ZNS WITH THE THREAT OF A SHWR OR TWO...BEST DYNMCS STAY N OF THE
RGN AND CHC OF SHWRS MAY BE SLGHT AT BEST ATTM SO WILL OPT TO KP THE
4TH RN FREE ACRS THE N...OTHER THAN THAT WL BE DRY FOR THE NXT WEEK.

.HYDROLOGY...ANY RAINFALL FROM SHOWERS AND THUNDERSTORMS THROUGH
TONIGHT IS EXPECTED TO RESULT IN BASIN-WIDE AVERAGES BELOW FLOOD
GUIDANCE.  THERE SHOULD BE SEVERAL DRY DAYS WELL INTO THE COMING
WEEK.  NO FLOODING IS ANTICIPATED FOR THE FORESEEABLE FUTURE.

.ALY...NONE.
Hazardous weather outlook, Jun 29, 2:06 AM EST, 14 hours 9 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-290900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
306 AM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE
DAMAGING WIND GUSTS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Albany radar (KENX), 81 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 29, 4:15 PM EST to 4:30 PM EST
Where
Washington County, South Argyle
Measured
75 kt (86 mph) estimated sustained
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
43.183, -73.500

Lightning, Washington

When
June 29, 4:15 PM EST
Where
Washington County, South Argyle
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365738, 5365739.